Discussion Board Forums General Discussion Nurses Corner – Professional opinions

Viewing 2 posts - 31 through 32 (of 32 total)
  • Author
    Posts
  • #89653
    marions
    Moderator
    KarenD wrote:
    NuclearNikki,

    I read through both of your posts about your dad, and I am so very sorry that he has been diagnosed, and to hear of the struggles he and your family are having. I understand completely, as my mother in law (who was 61 when she was diagnosed and passed away from cholangiocarcinoma) experienced a steady decline in cognition as well. It was something that she noticed, but she just didn’t understand what was happening and it was very hard. I feel that her very first symptoms of this cancer were periods of forgetfulness, depression, “fogginess”, etc. a full year or more prior to diagnosis. These symptoms did progress, even wax and wane at times after her treatment started and she became more ill.
    Your dad may also be experiencing depression. Men may exhibit depressive symptoms differently than women…..such as the “grumpiness” you mentioned.

    Some of the symptoms you are describing in your dad may be due to the chemotherapy as well, which can cause something that those who get chemo, or give chemo call “chemo-brain”. It’s forgetfulness, fatigue, a lack of mental sharpness, that sort of thing. It should pass after he has a bit of a chemo break.
    You said your dad also had tumors in his lungs, and outside of his liver near his stomach. I know professionally as an oncology nurse, I have seen paraneoplastic type symptoms occur in those who have cancer involvement in the lungs, liver, and peritoneal cavity (in the abdomen).

    Now to try to explain what your dad’s oncologist is talking about with having to stop the Gem/Cis due to toxicity…..chemotherapy drugs do often adversely affect the recipient’s body. Gemzar can cause shortness of breath (dyspnea), or a chronic cough that worsens. It can also affect the liver and kidneys, although you said his liver/kidney function was ok.
    As for Cisplatin, this chemotherapy drug is from the platinum family of chemo drugs. It most definitely affects the kidneys, so I am glad to hear that your dad’s kidney function is ok. It can also be neurotoxic causing symptoms (which may be permanent) such as numbness and tingling of the hands/feet, decreased balance, loss of strength, muscle cramps, pain,etc. These symptoms will be seen in many people receiving Cisplatin, but especially when the person has received what we call a cumulative dose beyond 400 mg/m2. (dosing of chemotherapy drugs are done based on weight, and body surface area, and other factors). Your dad may be very close, or over that dose limit leading to the oncologist stopping treatment at this time because more of the cisplatin would hurt your dad.

    The nurses and the oncologist may have noticed symptoms too that indicate your dad is experiencing toxicity from these drugs, and deemed it necessary to stop at this time as more of this chemo would cause more damage which would seriously impact quality of life for your dad. He may also have blood counts that are not improving quickly after treatments, such as white blood cell (WBC) counts, platelets, hemoglobin or hematocrit. If a person receiving chemo has low WBCs, they are very prone to developing dangerous infections. If they have low platelets (especially from the cisplatin) they may bleed and not be able to clot like normal. Low hemoglobin and hematocrit may cause him to be short of breath, fatigued, pale, and so on.

    I cannot say for sure the toxicity that your oncologist is speaking of, but I’m guessing it’s the cumulative dose of the Cisplatin. The best thing to do, of course, is to ask him/her, or the infusion nurses. They are there to help, and as Lainy mentioned, maybe you (or another family member) should offer to go along to the next visit. Write questions down prior to the visit so that you are organized and prepared. Demand time with the doctor, your dad’s time is valuable too!

    It’s great though to hear that your dad has an appointment for a second opinion/clinical trial. I wish him well and hope he is able to be enrolled!

    Please keep us posted!

    -Karen D.

    #11683
    marions
    Moderator

    Although many postings are personal in nature there are some that are relevant to the universal patient community.
    This thread is populated with specific suggestions provided by the Cholangiocarcinoma Foundation Nursing Advisory Board. Subjects may vary and are listed in chronological order.

    Marion

Viewing 2 posts - 31 through 32 (of 32 total)
  • You must be logged in to reply to this topic.